Alert archive / Utah / Flash Flood Warnings in 2003
Flash Flood Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2003, 6:20 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 6:20 PM MDT (00:20 UTC)
- Expired
- Jul 28, 2003, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 227 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3433 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 290020 FFWGJT UTC037-290315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 620 PM MDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWEST SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 915 PM MDT * AT 620 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH HEAVY RAIN JUST NORTHEAST OF FRY CANYON...OR ABOUT 36 MILES WEST OF BLANDING...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL AFFECT... RURAL SOUTHWEST SAN JUAN COUNTY AT 630 PM MDT AREAS ALONG HIGHWAY 95 BY 630 PM MDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3762 10999 3779 11004 3778 11031 3753 11026 DJN
1 follow-up statement
298 RWUS32 KGJT 290132 FFSGJT UTC037-290315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 731 PM MDT MON JUL 28 2003 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR SOUTHWEST SAN JUAN COUNTY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS AROUND FRY CANYON AND WHITE CANYON...ALONG HIGHWAY 95...THROUGH 900 PM MDT. PERIODS OF HEAVY RAIN THROUGH 900 PM...WILL CONTINUE TO PRODUCE THE THREAT OF FLASH FLOODING...ESPECIALLY WITHIN NARROW SLOT CANYONS. ADDITIONAL RAINFALL AMOUNTS OF 1/4 TO 1/2 INCH CAN BE EXPECTED. RAINFALL ESTIMATES OF OVER 1 INCH PER HOUR HAVE ALREADY FALLEN OVER THE WARNED AREAS. OUTDOOR ENTHUSIASTS SHOULD REMAIN INDOORS...AND MOTORISTS SHOULD AVOID TRAVELING ACROSS THESE AREAS OF SOUTHEAST UTAH THROUGH THIS EVENING. $$ NADLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:43 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 28, 1:43 PM MDT, 4 hours 37 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 143 PM MDT MON JUL 28 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)... A WEAK BAROCLINIC BAND WILL STRETCH FROM NE TO SW ACROSS THE SAN JUAN MTNS AND FOUR CORNERS TONIGHT...AS WAS THE CASE YESTERDAY. MAIN DIFFERENCE BEING LACK OF A SHORTWAVE RIDING IN THE NORTHEASTERLY FLOW...SO EXPECT LESS CONVECTION TONIGHT THRU TUESDAY NGT. OTHER THAN THAT...NOT MUCH CHANGE AS HIGH PRESSURE CONTINUES TO ROTATE MOISTURE AROUND THE CWA...WITH THE BEST CHANCES FOR PRECIPITATION AROUND THE PERIPHERY OF THE CWA...AND SECONDARY MAXIMA OVER THE MTNS IN GENERAL. WILL KEEP SLIGHTLY HIGHER POPS OVER SOUTHERN THIRD OF CO WHERE BETTER MOISTURE RESIDES. CJC WEDNESDAY THROUGH FRIDAY... WEDNESDAY...UPPER LEVEL RIDGE SLOWLY SHIFTS OUT OF THE GREAT BASIN AND TOWARDS THE EAST DURING THIS PERIOD. UPPER LEVEL FLOW REMAINS WEAK SO STORMS WILL BE SLOW MOVING. DEEPEST MOISTURE STAYS OVER THE SOUTH SO HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY THERE. THE NORTHWEST FLOW WILL BRING DRIER AIR OVER THE NORTH. WITH LESS CLOUD COVER MANY LOCATIONS AND WARMING AT 7H...HIGH TEMPS TO INCREASE A COUPLE DEGREES. HEFFERNAN SATURDAY-MONDAY...UPPER LEVEL RIDGING CONTINUES TO SHIFT EAST INTO THE PLAINS AS GREAT LAKES LOW LIFTS OUT...AND TROUGHING DEVELOPS OFF THE WEST COAST. STAGE IS SET FOR ANOTHER STRONG MONSOONAL SURGE OF SUB-TROPICAL MOISTURE AS DEEP SOUTHERLY FLOW DEVELOPS OVER THE FORECAST AREA. TEMPS ARE EXPECTED TO DROP BACK DOWN CLOSER TO SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE IN PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN. JDC .GJT...NONE.
Hazardous weather outlook, Jul 28, 6:00 AM MDT, 12 hours 20 minutes before
COZ001>014-017>023-UTZ022>025-027>029-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...PRIMARILY OVER THE SOUTHERN AND CENTRAL MOUNTAINS. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE SOUTHWESTERN SAN JUAN MOUNTAINS. IN ADDITION...GUSTY WINDS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH WILL ACCOMPANY THE STRONGER STORMS .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY SHOWERS...HAIL...AND STRONG GUSTY WINDS.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:08 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 37 min |
| Jul 28, 9:09 PM MDT | Flash Flood Warning | GJT | San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.